Missouri, 2018Winter Weather in Missouri, February 4, 2018
February 4, 2018 · NWS SGF · 2 events in 2 counties and zones
A band of snow dropped southward across southern Missouri. A brief period of moderate snow within the band dropped visbilities to near 1/2 mile at times.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 23
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of snow dropped southward across southern Missouri. A brief period of moderate snow within the band dropped visbilities to near 1/2 mile at times. This band of snow was accompanied by a surge of colder air which dropped temperatures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 4, 11:24 AM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Feb 4, 11:24 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1124 AM CST Sun Feb 4 2018
.SHORT TERM...(Today and tonight)
Issued at 229 AM CST Sun Feb 4 2018
A cold front was knocking on the CWA door early this morning.
Temps ahead of the front were in the lower to middle 30s with
temps in the teens and twenties in Nebraska moving southeast our
direction. Expect the cold front to move completely through the
forecast area by mid morning with temperatures steady to slowly
falling all day. High temperatures for the day are likely occuring
now.
A shortwave trough and accompanied upper level jet streak will
move down into the area from the northwest by early afternoon.
Strong mid level frontogenesis will persist from Kansas into
Western Missouri before weakening. Therefore we do believe there
will be sufficient lift for a band of light snow from southeast
Kansas into Western and southwest Missouri this afternoon with
flurries elsewhere. High res models like the HRRR, Experimental
HRRR and ARW show this band nicely from Pittsburg Kansas/Joplin
Missouri extending southeast to the Monett and Springfield area
before weakening. Current thinking is a dusting to 0.5 in of snow
is possible in this band. A few recent runs of the HRRR and now
the 06z NAM shows a slight uptick in qpf, therefore will have to
monitor this trend this morning. Snow ratios will likely be
12-14:1 given the very cold airmass moving in. This type of snow
is more of a nuisance snow with only minor impacts expected. No
advisory planned at this time however will monitor trends for any
uptick in amounts. Confidence is high that locations east of
Springfield won't see much snow other than flurries. Flurries
will end this evening and skies will clear. High pressure will
move overhead and temps will crash into the low teens and perhaps
a few single digits.
.LONG TERM...(Monday through Saturday)
Issued at 229 AM CST Sun Feb 4 2018
Monday and Monday Night:
High pressure will be moving off to the east and gusty south winds
will develop as another storm system moves through the Rockies.
Highs will warm to near average. Elevated fire weather concerns
exist during the day as winds increase and a dry airmass remains.
Monday night a cold front moves through the area. The NAM and
Canadian both have a light qpf foot print across the area during
the night. Depending on the thermal profile, this looks like a
drizzle or light freezing drizzle given the loss of cloud ice per
forecast soundings. Have slight chances going right now given the
low confidence in this.
Tuesday:
Synopsis/model info: Confidence continues to increase that
accumulating winter precipitation will occur during this
timeframe. A shortwave will move down across the lower Rockies
during the day with an increasing low level jet to our south
pumping warm air up and over colder air that will be lurking
across our area. With a surface front right over the area, a mix
of precipitation is looking likely. Surface high to our north will
result in a continued fetch of northeast winds and cold air at the
surface. Models have slowed down the precipitation slightly with
most of the qpf during the afternoon hours Tuesday as low pressure
moves south of the area. Thermal profiles are difficult at this
range however it appears that the surface freezing line will
remain somewhere along or just south of Interstate 44. The EURO
has had several runs now of a similar bullish solution with
accumulating winter precipitation. The GFS and Canadian are
similar but slightly drier. The NAM (not a fan favorite beyond
48hrs anyways) is the driest of the solutions with little qpf
across the area with a much more progressive solution. Currently
it is the outlier. The storm system will come onshore Monday
morning therefore we may continue to see fluctuations in the
forecast until then. CIPS analogs continue to show moderate
probabilities of freezing rain and snow for portions of the area.
Impacts/Specifics: Precipitation will spread in from southwest to
northeast during the day Tuesday, with the heaviest precip during
the afternoon and potentially evening. Most of the precip will end
by the overnight hours into Wednesday morning. The northern half
of the area will likely see more snow/sleet with freezing
rain/rain in the southern half. This is all depending on thermal
profiles that are still not resolved. Using a blend of models, we
are currently forecasting up to a tenth of an inch of freezing
rain across the southern half of the area with about 1-3 inches of
snow and/or sleet along and north of Interstate 44. Again these
amounts will fluctuate until the storm system makes landfall and
can be fully sampled.
Wednesday through Saturday:
High pressure moves in for Wednesday and Thursday with temps
climbing to near normal, however this will be dependent on any
snow cover. Another cold front moves through Friday night with
additional chances for precipitation Saturday, possibly wintry
depending on temps.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1120 AM CST Sun Feb 4 2018
KSGF/KJLN/KBBG tafs: A quick moving "clipper" system will move
through over the next few hours with a brief period of mvfr/ifr
visibility in snow. The system will out quickly with strong sfc
high pressure and vfr conditions expected after 00z. South winds
will pick up again late in the taf period as the sfc high moves
off to the east.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory until 6 PM CST this evening for MOZ055-
056-066>069-077>081-088>092-094-095.
KS...Winter Weather Advisory until 6 PM CST this evening for KSZ073-
097.
&&
SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...DSAHazardous weather outlook, Feb 4, 9:34 AM CST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
934 AM CST Sun Feb 4 2018
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051545-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
934 AM CST Sun Feb 4 2018
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited excessive cold risk.
Limited non thunderstorm wind risk.
Limited to Elevated snow risk.
DISCUSSION...
A band of light to occasionally moderate snow will move east
across the area from late this morning through this afternoon. The
snow will generally last for 2 to 3 hours.
Most locations will receive less than an inch of snowfall. A
swath of one to one and a half inch snowfall amounts will be
possible from around Fort Scott and Pittsburg, Kansas into the
Stockton and Greenfield, Missouri areas. While widespread impacts
are not expected, a few slick spots on area roadways will be
possible this afternoon.
Northwest winds will gust up to 30 mph today with wind chill
values dropping into the single digits below zero overnight into
Monday morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Elevated fire weather conditions are expected Monday.
Confidence is increasing that a storm system will bring a wintry
mix of freezing rain, snow, and sleet to the region from late
Monday night through Tuesday night. While exact precipitation
types and amounts remain unclear, minor accumulations of freezing
rain, sleet and snow appear increasingly likely. Exact amounts
will become more clear once this storm system makes it onto the
West Coast Sunday night and especially Monday. All interested
parties are urged to stay up to date on the latest forecast.
There is then a limited risk for some light snow by the end of
the week. Wind chill values will dip into the single digits
several days this week and into this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Schaumann
Winter Weather, Webster
- When
- February 4, 1:00 PM CST to 6:00 PM CST
- Where
- Webster forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 13 indirect
- Reported by
- Department of Highways
- Coordinates
- 37.281, -92.876 (the zone’s center; the record gives no point)
Snow and Ice covered roads lead to a multiple vehicle accident on Interstate 44, 6 miles east of Marshfield. This lead to a number of injuries and 1 fatality. One inch of snow was reported 2 miles northeast of Northview in Webster county at 17:35 local standard time.
Winter Weather, Laclede
- When
- February 4, 1:00 PM CST to 6:00 PM CST
- Where
- Laclede forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 10 indirect
- Reported by
- Department of Highways
- Coordinates
- 37.658, -92.590 (the zone’s center; the record gives no point)
A band of snow impacted Interstate 44 resulting in reduced visibilities and snow and ice covered pavement leading to a multiple vehicle accident northeast of Lebanon, with numerous injuries and 1 fatality.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Virginia, February 4, 201829 events
- Winter Weather in North Carolina, February 4, 201826 events
- Heavy Snow and Winter Weather in New York, February 4 to 5, 201816 events
- Winter Weather in Maryland, February 4, 201815 events
- Winter Weather in Nebraska, February 4, 201812 events
- Winter Storm and Winter Weather in Vermont, February 4 to 5, 201811 events
- Winter Storm and Winter Weather in West Virginia, February 4, 201811 events
- Damaging Winds and Strong Wind in South Carolina, February 4, 20181 injured · $3,000 · 3 events
- Winter Weather in Indiana, February 4, 20188 events
- Cold in Minnesota, February 4, 20188 events
- Winter Weather in Kansas, February 4, 20188 events
- Extreme Cold in Minnesota, February 4, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730218, 730219.